Gastrointestinal side-effects of Tecfidera may be managed by common asthma and allergy drug, new study shows
A number of patients who start using Tecfidera experience undesirable gastrointestinal symptoms such as abdominal pain, diarrhea, nausea, vomiting, and indigestion (dyspepsia), as well as flushing. In clinical trials, 40% of patients who used Tecfidera experienced flushing and up to 18% experienced gastrointestinal (GI) symptoms. These events were typically mild or moderate in severity and decreased in incidence after the first month of treatment. Only 4% of patients treated with Tecfidera dropped out of clinical trials due to gastrointestinal events. However, researchers at the 66th annual AAN meeting in Philadelphia report that in early clinical experience a higher percentage of patients discontinued Tecfidera due to GI symptoms. In a retrospective study of 280 patients prescribed Tecfidera (DMF) between March and July 2013, 46.4% (n=130) reported flushing and 43.6% (n=122) reported GI symptoms. Of the 44 patients (15.7%) who discontinued DMF after an average of 36.9 days, 90.9% (n=40) did so due to adverse reactions: GI symptoms for 25 subjects (8.9%) and flushing for 5 (1.8%) [P2.214].
To better understand and help mitigate the gastrointestinal side-effects of Tecfidera, Biogen Idec sponsored the MANAGE study, a Phase 4, multicenter, open-label, single-arm study (n=237; 77.6% female; 92.4% Caucasian; mean EDSS 2.6) designed to evaluate the incidence and prevalence of GI-related adverse effects (AEs) experienced by patients with relapsing forms of MS who started taking Tecfidera (120 mg for 7 days, then 240 mg twice daily thereafter, with a meal or within 1 hour after a meal) for up to 12 weeks [P2.227]. Patients were prompted twice a day to record GI-related AEs and to rate the severity of the event using an eDiary device. Results show that GI events were largely transient, occurred most frequently in the first month of therapy, and were mostly reported as mile to moderate in severity. Of those who reported GI events, most patients (61.2%) used symptomatic therapies to manage the effects. By the 10th week, less than 10% of these patients were using symptomatic treatments and less than 10% of all patients in the study reported GI symptoms. A low percentage of patients (7.3%) stopped using Tecfidera due to GI symptoms [Press release].
It is recognized that patients who begin treatment with Tecfidera experience a transient increase in mean eosinophil counts during the first 2 months of therapy. Researchers in Washington DC suggest that Tecfidera-related GI symptoms could be due to an eosinophilic gastroenteritis-like syndrome. Montelukast (brand: Singulair) is a leukotriene receptor antagonist that has been successfully used to treat eosinophilic gastroenteritis, an inflammatory disease of the GI tract. In a small pilot study, 4 patients with MS and persistent GI symptoms with Tecfidera took a single dose of montelukast 10 mg every morning in addition to 240 mg twice daily dose of Tecfidera and the Gastrointestinal Symptom Rating Scale (GSRS; score directly proportional to severity of symptoms) was used to measure the change in the GI symptoms both prior to and after the introduction of montelukast. After the introduction of Singular, GSRS scores decreased by 81% in this small group of patients. Symptoms were reduced within 72 hours in all 4 cases and persisted for 30 days which indicates that Singulair may be an effective treatment to counteract the GI symptoms associated with the initiation of Tecfidera. Study in a larger group of patients (n=21) will investigate whether montelukast can be withdrawn after 30 days without the return of GI symptoms [P7.251].1-4
The holiday season is among us and can be so stressful! Do you experience more flares during this season?